Fentanyl Pain Patch Overdose Lawsuits
This dangerous drug is 80-100 times stronger than morphine
Most people who took the fentanyl pain patch don’t realize that this dangerous drug is 80 to 100 times stronger than morphine. A member of the “opioid” class of drugs, fentanyl pain patches are used on patients with serious pain from chronic illnesses and terminal illnesses such as cancer. However, doctors have prescribed the fentanyl pain patch for everything from headaches to minor back pain. However, fentanyl should only be prescribed when the pain is so severe, there are no other alternatives to alleviate pain.
Manufacturers of fentanyl pain patches have had a flood of recalls over patches that had various defects. In fact, the Food and Drug Administration (FDA) reported literally hundreds of deaths over the years that were related to fentanyl.
The most prevalent and dangerous defect to the patch was a leak. Direct exposure of fentanyl to the skin can cause an overdose and result in death. This is why caregivers such as nurses and other healthcare practitioners are strongly warned not to come into direct contact with the fentanyl patch.
There have been several lawsuits over fentanyl pain patch deaths, as defective patches can have a seal breach and leak lethal doses of fentanyl directly to the skin. This is known as the “fold-over effect.” Fentanyl pain patches have a reservoir of highly potent gel that can leak through the seal breach and cause an overdose. Although the new matrix design of the Duragesic fentanyl patch greatly prevents this from happening, there are still many deaths being reported from the Mylon fentanyl pain patch.
An overdose of fentanyl results in extreme sedation and respiratory depression, causing users to have severe breathing problems. Due to the sedation aspect, many people who overdose may not be able to wake up to know they are experiencing problems. Since they’re unconscious, the oxygen deprivation can prove to be fatal.
The following are symptoms of an overdose of fentanyl:
- Shallow breathing
- Extreme sleepiness/sedation
- Inability to walk or talk normally
- Faintness, dizziness or feelings of confusion
- Cold, clammy skin
- Slow heartbeat
If you or someone you care about has experienced an overdose from the fentanyl pain patch, fill out the questionnaire on this page or contact one of our attorneys at (214) 526-7900 for a free consultation to discuss your legal rights.
REAL CASE, REAL RESULT: $5,500,000.00
Jury verdict in a wrongful death case involving a defective Duragesic® fentanyl pain patch, manufactured by Alza Corporation and Janssen Pharmaceutica Products, L.P. (Johnson & Johnson subsidiaries), which resulted in the death of a 28-year-old young man. (Litigation expenses were $300,000 and attorneys’ fees were $1,200,000.)
This post is also available in Spanish: Demandas por Sobre Dosis con el Parche Fentanyl para el Dolor